Alert archive / Wyoming / Flash Flood Warnings in 2018
Flash Flood Warning 14, NWS Riverton, WY
NWS Riverton, WY issued this flash flood warning at Jun 19, 2018, 11:04 PM MDT for Hot Springs County, Wyoming. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 19, 2018, 11:04 PM MDT (05:04 UTC)
- Expired
- Jun 20, 2018, 2:00 AM MDT
- In force
- 3 hr
- Issued by
- NWS Riverton, WY
- Area
- Storm-based polygon
- Flood severity
- None
County Hot Springs County, WY
The radar
The Riverton/Lander radar (KRIW), 54 km from the middle of the area, began a volume at 05:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 5.1 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1804 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 171 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
853
WGUS55 KRIW 200504
FFWRIW
WYC017-200800-
/O.NEW.KRIW.FF.W.0014.180620T0504Z-180620T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Riverton WY
1104 PM MDT TUE JUN 19 2018
The National Weather Service in Riverton has issued a
* Flash Flood Warning for...
South central Hot Springs County in central Wyoming...
* Until 200 AM MDT.
* At 1102 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the Wind River Canyon. Up to one inch of rain
has already fallen.
* Excessive rainfall in the Wind River Canyon could cause mud
slides. The mudslides can consist of rock, mud, vegetation and
other loose materials.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4347 10816 4346 10816 4346 10830 4356 10831
4356 10804 4347 10801
$$
213 follow-up statements
621
WGUS75 KRIW 200525
FFSRIW
Flash Flood Statement
National Weather Service Riverton WY
1125 PM MDT TUE JUN 19 2018
WYC017-200800-
/O.CON.KRIW.FF.W.0014.000000T0000Z-180620T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hot Springs-
1125 PM MDT TUE JUN 19 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 AM MDT FOR
SOUTH CENTRAL HOT SPRINGS COUNTY...
At 1122 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the Wind River Canyon and adjacent areas to the
east. Up to one and perhaps 2 inches of rain has fallen. Locations
of greatest concern is the Wind River Canyon, as well as Grass Creek
and Jones Creek.
Excessive rainfall in steeply sloped terrain such as Wind River
Canyon could cause mudslides. The mudslides can consist of rock,
mud, vegetation and other loose materials.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4347 10816 4346 10816 4346 10830 4356 10831
4356 10804 4347 10801
$$
21543
WGUS75 KRIW 200603
FFSRIW
Flash Flood Statement
National Weather Service Riverton WY
1203 AM MDT WED JUN 20 2018
WYC017-200800-
/O.CON.KRIW.FF.W.0014.000000T0000Z-180620T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hot Springs-
1203 AM MDT WED JUN 20 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 AM MDT FOR
SOUTH CENTRAL HOT SPRINGS COUNTY...
At midnight, Doppler radar indicated heavy rainfall continued just
east of the Wind River Canyon. Up to one to perhaps 2 inches of rain
has fallen. Locations of greatest concern are the Wind River Canyon,
as well as Grass Creek and Jones Creek drainages.
Excessive rainfall in steeply sloped terrain such as Wind River
Canyon could cause mudslides. The mudslides can consist of rock,
mud, vegetation and other loose materials.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4347 10816 4346 10816 4346 10823 4356 10824
4356 10804 4347 10801
$$
21214
WGUS75 KRIW 200752
FFSRIW
Flash Flood Statement
National Weather Service Riverton WY
152 AM MDT WED JUN 20 2018
WYC017-200800-
/O.EXP.KRIW.FF.W.0014.000000T0000Z-180620T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hot Springs-
152 AM MDT WED JUN 20 2018
...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL HOT SPRINGS COUNTY WILL
EXPIRE AT 200 AM MDT...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Area creeks and drainages are likely running high and water
may still be across some roads so use caution if travelling across
the area early this morning.
LAT...LON 4347 10816 4346 10816 4346 10823 4356 10824
4356 10804 4347 10801
$$
13What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this flash flood warning went out at Jun 19, 4:35 PM MDT, 6 hours 29 minutes earlier.
Area forecast discussion, Jun 19, 4:35 PM MDT, 6 hours 29 minutes before
Area Forecast Discussion National Weather Service Riverton WY 435 PM MDT Tue Jun 19 2018 .SHORT TERM...This Afternoon through Wednesday Broad trough remains across the northern Rockies with two distinct circulations across Montana and Wyoming, respectively, Tuesday afternoon. The circulation over central Wyoming is responsible for showers and thunderstorms erupting along and east of I-25. Dew points in the lower 50s and higher precipitable water content across Johnson and Natrona counties is contributing to convective development. Primarily heavy rain and small hail so far. Concern may end up centering on flash flood potential as storms in and near the Bighorn Mountains have been slow to move. Soils across this area are wet from recent rainfall and the geology of this region has favored historical flash flooding. This will need to be monitored through the late afternoon. High-resolution models indicating the bulk of the convection will be east of this portion of the forecast area by 7PM or 8PM Tuesday. Second circulation in western Montana will rotate slowly southeast across the forecast area tonight and Wednesday. Convection in association with the second circulation will be weaker and mainly confined to the northwest quadrant of the state. Small hail and brief heavy rain can be expected through Tuesday afternoon within this region, but there shouldn't be enough instability to generate severe hail. Thunderstorms will be less widespread overnight, but will continue through sunrise nonetheless. The northern half of the forecast area will be in closer proximity to the circulation and have boosted rain chances in this region. This convection will dive southeast along with the circulation center Wednesday. Locations east of the Continental Divide are expected to see scattered showers and storms with Johnson and eastern Natrona counties to have the best chance of more widespread convection. To the southwest, a ridge will begin to nose into Wyoming Wednesday with drier and warmer weather expected. As for other sensible weather, there will be a weak cold front that pushes south through locations east of the Continental Divide late Tuesday night and Wednesday morning. Favored locations in Big Horn and northern Johnson counties could see a brief period of gusty north wind of 15 to 25 mph through the morning. Temperatures Wednesday will remain about 10 degrees below normal behind the cold front. .LONG TERM...Wednesday Night through Tuesday Night The ridge nosing into southwest Wyoming Wednesday will continue to build over the region Wednesday night into Thursday. This will bring an ending to most of the rain over the forecast area by 06Z Thursday. A weak shortwave will develop isolated showers and thunderstorms during the afternoon over northwestern and northern portions. Some of this activity could continue through the overnight hours across the north, as the shortwave moves across southern Montana. Temperatures Thursday will rebound to more seasonal readings. The forecast is turning more and more unsettled Friday into the weekend. The first system to affect the area is currently in the eastern Pacific out near 140W. It looks like this system will bring an increased chance of showers and thunderstorms to northwest Wyoming as early as Thursday evening. There are some timing differences, but it looks like this system will move across the northern part of the forecast area later Thursday night through the day Friday. The northern part of the area will see the best chance of precipitation from this system. A much more potent system is set to arrive over the weekend though. This system is currently out over the central Pacific with a system farther out near Kamchatka which is expected to pump up the ridge behind this system as it moves inland. GFS/Euro are pretty similar with this digging into WA and starting to close off Saturday morning. There are location differences which could definitely come into play but the general idea is for this system to dig southeast across into Wyoming later Saturday night and then across the forecast area during the day Sunday. The GFS is farther south and thus much wetter than the Euro (which would be more favorable for the north half). This will obviously have to be watched very closely with time. The building ridge behind this system definitely favors a digging system but whether it can end up across southern Wyoming instead of northern Wyoming is still uncertain. Definitely another change back to unsettled and wetter conditions by next weekend with the potential for more significant rain for at least the north half and possibly farther south. Drying out Monday with warming temps but we may see areas of morning fog and low clouds for areas that see the weekend rain. Tuesday could be considerably warmer to very warm ahead of a system that skims the north just beyond this period and a southwest wind starts to develop. && .AVIATION...For the 00Z TAFS through 00Z Thursday Scattered showers and thunderstorms late this afternoon will become more isolated in the early evening hours, except for NW WY (KJAC/KCOD) where scattered showers should continue through 06z- 09z/Wed. Winds to also become generally light overnight, allowing low stratus and perhaps fog to develop at some locations. 00Z TAFs do not indicate specific sites thought given uncertainty. Some mountain showers to continue into the morning hours with slightly unstable NW flow. Isolated thunderstorms also possible Wednesday afternoon around the north central mountains and KBYG. With back edge flow in NE WY, KBYG and KCPR may see afternoon showers also. Otherwise clearing skies expected from the SW as the day goes on, with breezy NW flow at western WY sites. Upper level high pressure to move over the area early Thursday morning. && .FIRE WEATHER... Low pressure over Montana will slowly move to the southeast and across Wyoming tonight and Wednesday. Scattered showers and thunderstorms will continue across the north half of Wyoming, but overall rainfall totals will be much less than what has been seen recently. A weak cold front will push into the northern zones and slide down the I-25 corridor Wednesday morning. This will bring a gusty north wind to favored areas in northern zones. Temperatures will remain below normal east of the Continental Divide Wednesday. Elsewhere, high pressure builds over the southwest zones Wednesday with warmer and drier conditions expected. This trend toward more seasonal and dry conditions continues throughout the entire forecast area Thursday as high pressure builds from the west. Any isolated showers or thunderstorms will be primarily confined to the northwest mountains. The upper flow will be more from the west- southwest Thursday afternoon which will favor breezy conditions over the southwest zones. && .RIW WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...CNJ LONG TERM...Skrbac/LaVoie/McDonald AVIATION...McDonald FIRE WEATHER...CNJ
Hazardous weather outlook, Jun 19, 2:06 AM MDT, 20 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 206 AM MDT Tue Jun 19 2018 WYZ001>020-022>030-201200- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 206 AM MDT Tue Jun 19 2018 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. Isolated to scattered showers and thunderstorms, with locally heavy rain. The best chances for heavy rain will be over portions of Johnson and Natrona counties. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Wednesday...Isolated to scattered showers and thunderstorms for all but southern and southwestern portions. Thursday...Isolated thunderstorms in the mountains and over northern portions. Friday and Saturday...An increasing chance of showers and thunderstorms, especially northern and central areas. Saturday Night and Sunday...Scattered to numerous showers and thunderstorms with heavy rain possible in Central and North Central Wyoming. .SPOTTER INFORMATION STATEMENT... Spotters are urged to report hail, wind gusts past 45 mph and any flooding. Thank you.
In the hours before
Special weather statement, Jun 19, 10:53 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service Riverton WY
1053 PM MDT TUE JUN 19 2018
WYZ007-200530-
Owl Creek and Bridger Mountains-
1053 PM MDT TUE JUN 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR THE WIND RIVER CANYON IN SOUTH
CENTRAL HOT SPRINGS COUNTY UNTIL 1130 PM MDT...
At 1050 PM MDT, Doppler radar was tracking a nearly thunderstorm in
the Wind River Canyon, or 11 miles south of Thermopolis, moving
southeast at 5 mph.
The main hazard from this thunderstorm will be torrential rainfall.
This rainfall could cause minor rock or mudslides in the Wind River
Canyon with little or no warning.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists are urged to slow down to prevent from hydroplaning, and
for any fallen rocks on the highway.
&&
LAT...LON 4345 10794 4341 10817 4346 10817 4344 10818
4342 10820 4353 10831 4356 10811
TIME...MOT...LOC 0450Z 323DEG 5KT 4348 10815
21The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 10:53 PM MDT | Special Weather Statement | RIW | Hot Springs | 37 min |
| Jun 20, 9:49 AM MDT | Areal Flood Advisory | RIW | Lincoln, Sublette | 43 hr |
Nearby
Flash Flood Warnings in Wyoming, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.